Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 42, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 3, 2022, 4:10 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2022, 4:10 PM EDT (20:10 UTC)
- Expired
- May 3, 2022, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:25 PM EDT, 45 minutes earlier.
Area forecast discussion, May 3, 3:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 325 PM EDT Tue May 3 2022 .SYNOPSIS... An upper level disturbance will move northeast across the Carolinas this afternoon and overspread both a lee surface trough over the Foothills and a front that will become quasi-stationary from Southside Virginia to northeastern NC through early Wednesday. That front will then lift north across the Mid Atlantic ahead of low pressure and a trailing cold front that will cross the region late Wednesday through Wednesday night. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Tuesday... Water vapor satellite showed upper-level ridging just off the East Coast, and a weak disturbance moving NE into western SC around the ridge. Surface observations showed a stalled front near the NC/VA border. Surface dewpoints this afternoon were in the low to mid 60s. Radar showed isolated to scattered thunderstorms developing along the Appalachian lee trough currently set up across the region. Although shear is weak today, there is plenty of moisture, instability and lift to support storm development through the afternoon, especially with highs 10-15 degrees above normal. An inverted-V sounding shows the main threat with storms will be damaging wind gusts, although some could produce severe hail. The disturbance to our southwest will enhance storm development as it traverses across the region later today. The stalled front to our north will lift north through tonight, and be another source for storm development, especially with upper-level support as the disturbance moves by. The area with the best shear and SRH is along this boundary, so strongest storms may remain near or just north of the VA border. The marginal risk of severe thunderstorms for the northern half of central NC has not changed for this afternoon. A sea-breeze front should develop another area of storms this afternoon along the Coastal Plain. Flash flooding is not expected, but may occur where storms train. Most storms should diminish as we get into late evening, however the upper-level wave and stalled front may generate additional showers and storms near the VA border overnight. Lows tonight will be mild in the mid to upper 60s, which is around 15 degrees above seasonal normals. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 300 PM Tuesday... Another Appalachian lee trough will develop Wednesday, with continued moist, southwest flow across the region. A shortwave will move across the Mid-Atlantic and off the coast through the afternoon, providing additional instability aloft. Diurnal heating, combined with the lee trough and a cold front moving across the region, will develop scattered to numerous showers and thunderstorms Wednesday afternoon and evening. Shear and SRH remain low for another day, therefore most storms will remain pulse-like away from boundaries, and damaging wind gusts will be the main threat. SPC has upgraded most of central NC (away from the Triad) to a Marginal Risk for severe storms during the afternoon and evening. Above normal highs are expected again, with temps in the mid to upper 80s. The cold front will help lower lows for western areas Wednesday night, with temps dipping into the upper 50s NW to mid-60s SE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 300 PM Tuesday... Thursday should be mostly dry as surface high pressure briefly builds in from the north and relatively flat shortwave ridging moves across the area, in response to an intense closed low over the Central Plains. With E/NE low-level flow on the cooler/drier side of the stalled front to our south, leaned toward the cooler NAM and have forecast highs in the mid-70s to lower-80s (near normal). The front will lift back north through the area as a warm front on Thursday night, with increasing clouds and isolated to scattered showers potentially moving in from the south and west, owing to a weak upper disturbance. The aforementioned closed low will continue to move east, reaching the mid Mississippi Valley on Friday. This will turn the low-level flow southerly once more and increase dew points back into the 60s, with high temperatures ranging from the upper-70s to upper-80s. Thus MLCAPE of 1000-2000 J/kg will be more than sufficient for convective development in the afternoon and evening. Owing to the approach of the low, both the upper forcing and shear look much better than tomorrow, as 500 mb flow will be up to 40-50 kts. Thus POPs are likely across the entire region, and scattered strong to severe storms are possible, with a squall line potentially moving through in the late afternoon and evening. Confidence decreases for this weekend as the 12z GFS and 12z ECMWF continue to diverge on how quickly the closed low and its associated cold front will push east across the Ohio Valley and Mid-Atlantic. The GFS is faster and pushes the low offshore by Saturday night, meaning cooler temperatures and just some scattered showers on Saturday, turning dry by Sunday. The ECMWF (while a bit faster than previous runs) still doesn't move the low offshore until Sunday, allowing for another day of warmth, instability and possible storms (especially east) on Saturday, with showers lingering into Sunday. For now the forecast leans a bit toward the ECMWF. Regardless there should be some precipitation around on Saturday, so have likely POPs and a slight chance of thunder. The best chance of storms would be in the east. The threat of storms will come to an end on Sunday with cool, stable N/NE flow and temperatures dropping below normal (highs in the 60s to lower-70s). However, a few showers may linger in the Coastal Plain, especially if the slower ECMWF verifies. Monday and Tuesday will feature continued N/NE flow as the closed low sits and spins offshore, blocked by a strong mid/upper ridge that will develop over the MS Valley into the Northeast US. Thus it will be dry and cool with highs mainly in the 70s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... Isolated SHRA/TSRA are developing across the western half of central NC, and will continue to develop this afternoon and evening, with further development from west to east through the period. Additional storms are possible near the NC/VA border tonight as another disturbance moves across the region. Main threats with storms today are gusty and erratic wind gusts, although small hail is possible. Strengthening flow to around 35 kts at 2000 ft AGL tonight may result in marginal low level wind shear conditions, while areas that receive rain will be prone to the development of patches of stratus and fog Wed morning. Outlook: Scattered showers and storms will develop with diurnal heating Wed along a lee trough and ahead of a surface cold front that will cross the region late Wed through Wed night. Patches of MVFR ceilings may result amidst nely flow behind the front Thu morning. Showers and storms will become diurnally-maximized across the region Fri through Sat, as a vigorous mid/upper-level low approaches the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...JJT SHORT TERM...JJT LONG TERM...Danco AVIATION...MWS/JJT
Hazardous weather outlook, May 3, 4:51 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 451 AM EDT Tue May 3 2022 NCZ007>011-021>028-038>043-078-041200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 451 AM EDT Tue May 3 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few thunderstorms capable of strong to locally damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms will be possible Wednesday afternoon and again Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-041200- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 451 AM EDT Tue May 3 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated thunderstorms capable of strong to locally damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms will be possible Wednesday afternoon and again Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 2:22 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
222 PM EDT Tue May 3 2022
NCZ022-039-031915-
Guilford NC-Randolph NC-
222 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of northern Randolph
and southeastern Guilford Counties through 315 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Randleman, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, High Point, Asheboro, Randleman, Pleasant Garden,
Liberty, Climax, Forest Oaks and Randleman Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3582 8005 3606 7974 3604 7955 3596 7954
3587 7954 3567 7997 3577 8006
TIME...MOT...LOC 1822Z 233DEG 20KT 3578 7995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 3, 2:27 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
227 PM EDT Tue May 3 2022
NCZ075-084>086-031915-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
227 PM EDT Tue May 3 2022
...A cluster of strong thunderstorms will impact portions of
southern Scotland into southeastern Moore, southeastern Richmond and
Hoke Counties through 315 PM EDT...
At 226 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Aberdeen, or 9 miles south of Southern Pines,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laurinburg, Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen,
Hoffman, Whispering Pines, Pinebluff and Dobbins Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3480 7968 3481 7974 3499 7966 3534 7925
3531 7919 3527 7922 3524 7917 3521 7915
3519 7910 3513 7911 3508 7909 3484 7932
3483 7935 3481 7935 3466 7949
TIME...MOT...LOC 1826Z 223DEG 22KT 3505 7940
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 3, 3:00 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Tue May 3 2022
NCZ083-084-031945-
Anson NC-Richmond NC-
300 PM EDT Tue May 3 2022
...A cluster of strong thunderstorms will impact portions of
southeastern Anson and Richmond Counties through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockingham, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Morven,
McFarlan, Diggs, East Rockingham and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 8007 3517 7971 3512 7957 3507 7958
3506 7952 3496 7959 3491 7956 3485 7963
3482 7962 3482 7963 3481 7968 3480 7969
TIME...MOT...LOC 1859Z 235DEG 22KT 3488 7984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 3, 3:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Tue May 3 2022
NCZ075>077-086-088-032000-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
326 PM EDT Tue May 3 2022
...An areas of scattered strong thunderstorms will impact portions
of southeastern Moore and Harnett, northwestern Cumberland, eastern
Lee and all of Hoke County through 400 PM EDT...
At 323 PM EDT, Doppler radar was tracking a few strong thunderstorms
moving northeast across Hoke and Harnett counties, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Sanford, Southern Pines, Raeford, Lillington, Fort
Bragg, Pinehurst, Dunn, Aberdeen and Godwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7935 3486 7934 3496 7936 3506 7948
3507 7955 3556 7905 3529 7858 3528 7859
3483 7919
TIME...MOT...LOC 1923Z 233DEG 21KT 3504 7912
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 3, 3:43 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
343 PM EDT Tue May 3 2022
NCZ084-085-032015-
Scotland NC-Richmond NC-
343 PM EDT Tue May 3 2022
...A line of strong thunderstorms will impact portions of Scotland
and southeastern Richmond Counties through 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from Aberdeen to 7 miles south of Hoffman to
near Chavistown. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laurinburg, Maxton, Hoffman, Wagram, Gibson, East Laurinburg, Laurel
Hill, Camp Mackall and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3480 7968 3481 7970 3487 7964 3507 7955
3506 7948 3499 7939 3494 7935 3485 7934
3482 7936 3477 7933 3463 7946
TIME...MOT...LOC 1942Z 232DEG 22KT 3509 7943 3493 7954 3472 7975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, May 3, 4:05 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Tue May 3 2022
NCZ075-077-084>086-088-089-032045-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Harnett NC-Moore NC-
Cumberland NC-
405 PM EDT Tue May 3 2022
...Scattered strong thunderstorms will impact portions of
southeastern Moore, Scotland, northwestern Sampson, Harnett,
southeastern Richmond, Cumberland and Hoke Counties through 445 PM
EDT...
At 401 PM EDT, Doppler radar was tracking strong thunderstorms in
scotland, Cumberland and Harnett counties moving east northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Raeford, Lillington, Fort
Bragg, Pinehurst, Dunn, Aberdeen and Angier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3481 7968 3515 7951 3535 7927 3531 7917
3558 7890 3550 7866 3534 7853 3531 7854
3526 7849 3526 7845 3515 7841 3486 7850
3484 7889 3490 7893 3495 7904 3483 7919
3484 7935 3482 7936 3477 7933 3464 7946
TIME...MOT...LOC 2001Z 232DEG 21KT 3496 7943
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:22 PM EDT | Special Weather Statement | RAH | Randolph | 53 min |
| May 3, 2:27 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 48 min |
| May 3, 3:00 PM EDT | Special Weather Statement | RAH | Richmond | 45 min |
| May 3, 3:26 PM EDT | Special Weather Statement | RAH | Harnett, Hoke | 34 min |
| May 3, 3:43 PM EDT | Special Weather Statement | RAH | Scotland | 32 min |
| May 3, 4:05 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Scotland | 40 min |
| May 3, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 35 min |
| May 3, 4:22 PM EDT | Special Weather Statement | RAH | Wake | 23 min |
| May 3, 4:34 PM EDT | Special Weather Statement | RAH | Stanly | 26 min |
| May 3, 4:40 PM EDT | Special Weather Statement | RAH | Cumberland, Johnston, Sampson, Wayne | 50 min |
| May 3, 5:22 PM EDT | Special Weather Statement | RAH | Anson, Guilford, Montgomery, Randolph, Richmond | 38 min |
| May 3, 5:26 PM EDT | Special Weather Statement | RAH | Sampson, Wayne, Wilson | 49 min |
| May 3, 5:54 PM EDT | Special Weather Statement | RAH | Hoke | 51 min |
| May 3, 5:56 PM EDT | Special Weather Statement | RAH | Moore, Randolph, Richmond | 49 min |
| May 3, 6:01 PM EDT | Special Weather Statement | RAH | Warren | 44 min |
| May 3, 6:15 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Sampson, Wayne, Wilson | 45 min |
| May 3, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 38 min |
| May 3, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 47 min |
| May 3, 6:54 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 66 min |
| May 3, 7:13 PM EDT | Special Weather Statement | RAH | Wake | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.